Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 51, NWS La Crosse, WI

July 24, 20096 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 24, 2009, 12:40 PM CDT for 6 counties in Iowa. It was in force for 65 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 12:40 PM CDT (17:40 UTC)
Expired
Jul 24, 2009, 1:45 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:00 PM CDTHAIL 1.252 Nw Calmar, IAHAIL WAS 8 TO 9 INCHES DEEP IN PLACES AND SHREADED CROPS
Jul 24, 1:03 PM CDTHAIL 1.751 N Calmar, IAALONG HIGHWAY 52
Jul 24, 1:04 PM CDTTSTM WND DMGCalmar, IA12 TO 18 INCH DIAMETER TREES SNAPPED
Jul 24, 1:04 PM CDTHAIL 1.75Calmar, IALASTED APPROX 10 MINUTES. BROKE WINDOWS AND DAMAGED SIDING.
Jul 24, 1:06 PM CDTHAIL 1Calmar, IA
Jul 24, 1:15 PM CDTHAIL 12 E Festina, IA
Jul 24, 1:15 PM CDTHAIL 1.52 Sw Ossian, IA
Jul 24, 1:20 PM CDTHAIL 1.754 S Ossian, IAON A FAMILY FARM ALONG THE COUNTY LINE
Jul 24, 1:27 PM CDTHAIL 0.255 E Eldorado, IALOTS OF HAIL REPORTED
Jul 24, 1:34 PM CDTHAIL 0.754 Ne West Union, IASTRONG WINDS ALSO
Jul 24, 1:36 PM CDTHAIL 22 W Elgin, IAWINDOWS BROKEN IN HOUSE. HAIL SIZE ESTIMATED.
Jul 24, 1:48 PM CDTHAIL 15 Nne Wadena, IAHAIL STRIPPED PLANTS AND COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:32 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 241740
SVRARX
IAC005-037-043-065-089-191-241845-
/O.NEW.KARX.SV.W.0051.090724T1740Z-090724T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...
  EASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
  NORTHERN CLAYTON COUNTY IN NORTHEAST IOWA...
  NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
  SOUTHEASTERN HOWARD COUNTY IN NORTHEAST IOWA...
  SOUTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 145 PM CDT

* AT 1240 PM CDT...DOPPLER RADAR AND STORM SPOTTERS INDICATED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  ROUGHLY ALONG A LINE EXTENDING FROM DECORAH TO PROTIVIN...MOVING
  SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PROTIVIN AROUND 1245 PM...
  SPILLVILLE AROUND 1255 PM...
  LAWLER AROUND 100 PM...
  FORT ATKINSON AND CALMAR AROUND 105 PM...
  WAUCOMA AROUND 110 PM...
  OSSIAN AROUND 115 PM...
  POSTVILLE AND HAWKEYE AROUND 135 PM...
  WEST UNION AROUND 140 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

&&

LAT...LON 4284 9209 4291 9209 4291 9214 4325 9235
      4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1740Z 326DEG 21KT 4334 9183 4323 9212

$$

DTJ
3 follow-up statements
000 
WWUS53 KARX 241758
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 PM CDT FRI JUL 24 2009

IAC005-037-043-065-089-191-241845-
/O.CON.KARX.SV.W.0051.000000T0000Z-090724T1845Z/
WINNESHIEK IA-HOWARD IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-
CLAYTON IA-
1258 PM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CLAYTON...EASTERN CHICKASAW...NORTHERN FAYETTE...
SOUTHWESTERN ALLAMAKEE...SOUTHEASTERN HOWARD AND SOUTHERN WINNESHIEK
COUNTIES...

AT 1245 PM...LAW ENFORCEMENT REPORTED LOTS OF HALF OF AN INCH 
DIAMETER SIZE HAIL AND LIMBS DOWN IN THE WEST END OF WINNESHIEK 
COUNTY.

AT 1255 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM DECORAH TO WAUCOMA...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUCOMA AROUND 105 PM...
  OSSIAN AROUND 110 PM...
  HAWKEYE AROUND 125 PM...
  POSTVILLE AROUND 130 PM...
  WEST UNION AND CLERMONT AROUND 135 PM...
  ELGIN AROUND 140 PM...
  FAYETTE AND MONONA AROUND 145 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

&&

LAT...LON 4284 9209 4291 9209 4291 9214 4325 9235
      4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1757Z 326DEG 21KT 4323 9174 4312 9203

$$

DTJ
000 
WWUS53 KARX 241819
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT FRI JUL 24 2009

IAC005-037-043-065-191-241845-
/O.CON.KARX.SV.W.0051.000000T0000Z-090724T1845Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-CLAYTON IA-
119 PM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CLAYTON...EASTERN CHICKASAW...NORTHERN FAYETTE...
SOUTHWESTERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...

AT 115 PM...THE GENERAL PUBLIC REPORTED WALNUT SIZE HAIL 2 MILES 
SOUTHWEST OF OSSIAN.

AT 119 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM POSTVILLE TO HAWKEYE...MOVING SOUTHEAST
AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST UNION AND CLERMONT AROUND 125 PM...
  ELGIN AND MONONA AROUND 135 PM...
  FAYETTE AROUND 140 PM...
  FARMERSBURG AROUND 145 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN
IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4284 9209 4291 9209 4291 9214 4317 9228
      4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1819Z 326DEG 27KT 4309 9161 4298 9190

$$

DTJ
000 
WWUS53 KARX 241835
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT FRI JUL 24 2009

IAC005-037-043-065-191-241845-
/O.CON.KARX.SV.W.0051.000000T0000Z-090724T1845Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-CLAYTON IA-
135 PM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN CLAYTON...EASTERN CHICKASAW...NORTHERN FAYETTE...
SOUTHWESTERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...

AT 134 PM...THE GENERAL PUBLIC REPORTED THREE FOURTHS OF AN INCH 
SIZE HAIL 4 MILES NORTHEAST OF WEST UNION.

AT 134 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM ELGIN TO FAYETTE...MOVING SOUTHEAST AT 30
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FAYETTE AROUND 140 PM...
  FARMERSBURG AROUND 145 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN
IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4284 9209 4291 9209 4291 9214 4317 9228
      4324 9162 4295 9118 4276 9204
TIME...MOT...LOC 1835Z 326DEG 27KT 4299 9152 4288 9181

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:17 AM CDT, 9 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 3:17 AM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 24 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH
SEVERE WEATHER THREAT.

07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE
WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST
MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC
SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN
MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE
TRANSPORT/ISENTROPIC LIFT.

24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING
CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO
WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z
MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS
MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE
MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS
HAVE TRENDED WITH THEM IN THE NEAR TERM.

SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION
AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO-
SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN
MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING
HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS
AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE
CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO
SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN
THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES.
THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING
CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE
MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE
EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16
CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND
CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE
TODAY.

FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE
THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES
RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE
NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF
ISOLATED THUNDER.

MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW
ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP
DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH
MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE
GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE
LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK
SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS
THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED
DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME
FRAME.

&&

.AVIATION...

THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS
SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS
MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS
THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT
TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING
TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS
AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM
NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR
SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE
AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING
INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH
INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG
TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR
CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT
TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR
KRST AND 00Z FOR KLSE.

EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND
AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER
MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS
A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF
YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR
CEILINGS AT THIS MOMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 11:03 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 AM CDT FRI JUL 24 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1103 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...FROM LATE THIS MORNING THROUGH TONIGHT

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN LATE
THIS MORNING AND EARLY THIS AFTERNOON. INITIALLY THE MAIN SEVERE
WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...BUT AS
THE INSTABILITY BUILDS AHEAD OF THESE STORMS THERE WILL ALSO BE THE
POTENTIAL OF DAMAGING WINDS.

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WIND ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/BOYNE

In the hours before

Local storm report, Jul 24, 12:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     2 W CARIMONA            43.67N 92.21W
07/24/2009                   FILLMORE           MN   PUBLIC

            3-4 INCH LIMBS DOWN AT MAPLE SPRINGS CAMPGROUND.

1200 PM     HEAVY RAIN       SPRING VALLEY           43.69N 92.39W
07/24/2009  M1.10 INCH       FILLMORE           MN   EMERGENCY MNGR

&&

SHEA
Local storm report, Jul 24, 12:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             LIME SPRINGS            43.45N 92.28W
07/24/2009  E0.25 INCH       HOWARD             IA   POST OFFICE

            STRONG WINDS ALSO OBSERVED

&&

SHEA
Local storm report, Jul 24, 12:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             2 NE LIME SPRINGS       43.47N 92.25W
07/24/2009  E0.88 INCH       HOWARD             IA   PUBLIC

            STRONG WINDS AS WELL

&&

SHEA
Local storm report, Jul 24, 12:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND GST     6 NW CRESCO             43.43N 92.20W
07/24/2009  M58 MPH          HOWARD             IA   AMATEUR RADIO

&&

SHEA
Special weather statement, Jul 24, 12:30 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT FRI JUL 24 2009

IAZ019-029-030-241830-
CHICKASAW-CLAYTON-FAYETTE-
1230 PM CDT FRI JUL 24 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...CLAYTON AND
FAYETTE COUNTIES...

AT 1226 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 27 MILES NORTH OF HARDIN TO 7 MILES NORTH OF SAUDE...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE
THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS.
WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
JERICO...SAUDE...JACKSONVILLE...LAWLER...AND WAUCOMA CAMPGROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

04
Local storm report, Jul 24, 12:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             4 N CRESCO              43.43N 92.12W
07/24/2009  E0.75 INCH       HOWARD             IA   AMATEUR RADIO

            DIME SIZED HAIL WITH STRONG WINDS AND STRIPPED CORN

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:11 PM CDTSevere Thunderstorm WarningARXHoward, Winneshiek64 min
Jul 24, 12:53 PM CDTAreal Flood AdvisoryARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek3 hr
Jul 24, 1:32 PM CDTSevere Thunderstorm WarningARXClayton, Fayette58 min
Jul 24, 1:48 PM CDTSevere Thunderstorm WarningARXClayton, Fayette27 min
Jul 24, 1:55 PM CDTTornado WarningARXClayton40 min
Jul 24, 3:07 PM CDTSevere Thunderstorm WarningARXAllamakee53 min
Jul 24, 3:35 PM CDTAreal Flood AdvisoryARXAllamakee3 hr
Jul 24, 3:42 PM CDTSevere Thunderstorm WarningARXAllamakee63 min
Jul 24, 4:24 PM CDTSevere Thunderstorm WarningARXAllamakee66 min
Jul 24, 5:10 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek65 min
Jul 24, 5:36 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette69 min
Jul 24, 5:52 PM CDTFlash Flood WarningARXAllamakee, Clayton, Fayette, Winneshiek3 hr
Jul 24, 6:12 PM CDTTornado WarningARXClayton, Fayette33 min
Jul 24, 6:22 PM CDTSevere Thunderstorm WarningARXFayette53 min
Jul 24, 6:44 PM CDTSevere Thunderstorm WarningARXClayton, Fayette54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.